Alert archive / Missouri / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 168, NWS Kansas City, MO

June 30, 2014Adair County, Putnam County, Sullivan County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Jun 30, 2014, 7:02 PM CDT for Adair County, Putnam County, Sullivan County, Missouri. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 30, 2014, 7:02 PM CDT (00:02 UTC)
Expired
Jun 30, 2014, 7:45 PM CDT
In force
43 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Adair County, MO, Putnam County, MO, Sullivan County, MO

The radar

The Des Moines radar (KDMX), 174 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 30, 5:29 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 0.0 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2014-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 157 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2014-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 268 square meters per square second.19395878Sfc1 km3 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
157 J/kg
Mixed-layer CIN
-178 J/kg
Mixed-layer LCL
1059 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
268 m²/s²
0-3 km storm-relative helicity
552 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 6:28 PM CDT, 34 minutes earlier.

Area forecast discussion, Jun 30, 6:28 PM CDT, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
628 PM CDT Mon Jun 30 2014

.SHORT TERM...(This Evening through Tuesday Night)
Issued at 331 PM CDT MON JUN 30 2014

Main concern for this evening and tonight will be the potential for
strong to severe storms along a southeastward moving cold front,
mainly between 6 PM and 2 AM. Very high MUCAPE values in the 3000-
4000 J/kg range currently combined with 30 to 45 kts of deep layer
shear is very supportive of severe weather; however, 18z KTOP
sounding and aircraft soundings out of MCI have confirmed a very
substantial capping inversion around 850 mb which has prevented warm
sector convection (even along several outflow boundaries) across the
area, and will need to be overcome by forcing along the cold front
for any convection to be possible this evening and tonight. A few
elevated storms developed along an outflow boundary intersection
north of Concordia KS earlier this afternoon and are currently
trekking through the northwest corner of the forecast area, but have
been both too elevated and too shallow to present any severe threat
in those areas.

Stable low-level air and cloud cover from earlier convection has
thus far prevented the development of surface based deep convection
along the cold front this afternoon across southeast Nebraska, which
now stretches from the Omaha metro to around Hebron NE. High-res
convection allowing models continue to indicate initiation along the
front in far northwest Missouri between 23z-00z as it pushes into
more unstable air, with at least scattered convection continuing
along the boundary through the evening. If storms can develop and
root in the boundary layer, initial supercell structure is likely
due to favorable deep layer shear and instability, and should
support large hail and damaging winds. Tornadoes seem unlikely with
winds veering slightly in the vicinity of the front, and eventually
supercell structure will become increasingly unlikely as storms move
southward away from the better deep layer shear later this evening.
Linear bowing segments may become the main concern late this evening
if storms survive due to increasing DCAPE and if any outflow
boundaries develop and begin to drive storm propagation. However,
the front may not provide enough support for continued initiation as
it moves southeast into hotter 850 mb temperatures and as surface
temps begin to cool, possibly allowing storms to fall apart near
Kansas City and areas southeast.

The most likely area for convection tonight will be across far
northern and northeastern Missouri, where precipitable water is
around 2 inches (about 2 standard deviations above normal) and 2 to
3 inches of rainfall already occurred last night. Because of the
higher probability of heavy rainfall and already saturated ground,
have issued a Flash Flood watch for our northern and northeastern
counties from 00z-06z.

After the front exits the area late tonight, quieter conditions are
expected for Tuesday and Tuesday night. A shortwave trough will
skirt the southern edge of the forecast area early Tuesday, but with
the boundary well south of the area and the wave tracking mainly
south of the CWA, should not see any additional precipitation.

.LONG TERM...(Wednesday through Monday)
Issued at 331 PM CDT MON JUN 30 2014

From this vantage point...long term period shaping up to be quite
dry and noticeably cooler...at least early on as strong sfc high
pressure builds over the area. In fact...high temps on Wednesday will
only warm into the lower to middle 70s across most areas...which is
anywhere between 10-15 degrees below normal. Dry conditions to
continue with some moderation right through early Friday.

Benign conditions begin to fall by the wayside come late Friday into
the upcoming weekend as a frontal boundary stalls just west of the
fcst area. This will occur as longwave ridging becomes firmly
established across the west and downstream troughing develops over
the Plains. The boundary coupled with several individual
disturbances in developing northwest flow aloft will support an
increase in precip chances through the latter stages of the fcst
period.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday Evening)
Issued at 628 PM CDT MON JUN 30 2014

Expect line of convection over north central MO to grow southwestward
into far northeast KS and could impact the KC terminals over the next
few hours. Line will likely be scattered to broken in nature, and
chances that storms hit a location around the KC area are about 60%.
These storms could be strong with hail and strong winds. Line will be
quick to exit the area by 10pm to 11 pm with drying conditions for
Tuesday.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...FLASH FLOOD WATCH until 1 AM CDT Tuesday FOR MOZ002>008-015>017.

&&

SHORT TERM...Laflin
LONG TERM...32
AVIATION...Hawblitzel
Hazardous weather outlook, Jun 30, 4:35 PM CDT, 2 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
435 PM CDT MON JUN 30 2014

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-012145-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
435 PM CDT MON JUN 30 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TONIGHT

 STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED EARLY THIS EVENING
 ACROSS NORTHEAST KANSAS AND MUCH OF WESTERN AND NORTH-CENTRAL
 MISSOURI. LARGE HAIL...DAMAGING WINDS...ISOLATED TORNADOES AND
 LOCALIZED FLASH FLOODING REMAIN POSSIBLE. THE THREAT FOR SEVERE
 WEATHER SHOULD SUBSIDE LATE TONIGHT AND OVERNIGHT AS DRIER AIR
 MOVES IN BEHIND THE COLD FRONT.

 HEAT INDEX VALUES ARE EXPECTED TO RANGE FROM 100 TO 105 DEGREES
 THIS AFTERNOON. PLEASE TAKE NECESSARY PRECAUTIONS TO PREVENT ANY
 HEAT RELATED INJURIES OR DEATHS.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

 NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF

In the hours before

Special weather statement, Jun 30, 4:38 PM CDT, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
438 PM CDT MON JUN 30 2014

MOZ002-003-005-302215-
HARRISON MO-NODAWAY MO-WORTH MO-
438 PM CDT MON JUN 30 2014

...SIGNIFICANT WEATHER ADVISORY FOR WORTH...NORTHEASTERN NODAWAY AND
NORTHWESTERN HARRISON COUNTIES UNTIL 515 PM CDT...

AT 437 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTH OF RAVENWOOD...OR 15 MILES
NORTHEAST OF MARYVILLE...MOVING EAST AT 45 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  GRANT CITY...SHERIDAN...ALLENDALE AND HATFIELD.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4055 9383 4036 9470 4051 9478 4058 9457
      4058 9385
TIME...MOT...LOC 2138Z 249DEG 38KT 4046 9462

MJ
Local storm report, Jun 30, 5:46 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
546 PM CDT MON JUN 30 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 PM     FUNNEL CLOUD     1 NE PARNELL            40.45N 94.61W
06/30/2014                   NODAWAY            MO   LAW ENFORCEMENT

            SEVERAL REPORTS OF FUNNEL CLOUDS. POWER LINES REPORTED
            DOWN AS WELL.

&&

APIETRYC
Local storm report, Jun 30, 6:18 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
618 PM CDT MON JUN 30 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0527 PM     TORNADO          6 ESE DENVER            40.37N 94.22W
06/30/2014                   GENTRY             MO   BROADCAST MEDIA

            SMALL DEBRIS WHIRL OBSERVED BY MEDIA/CHASER.

&&

APIETRYCHA
Local storm report, Jun 30, 6:28 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
628 PM CDT MON JUN 30 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HAIL             PRINCETON               40.40N 93.59W
06/30/2014  E1.00 INCH       MERCER             MO   AMATEUR RADIO

&&

LAFLIN
Special weather statement, Jun 30, 6:34 PM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
634 PM CDT MON JUN 30 2014

MOZ003>006-010015-
GENTRY MO-HARRISON MO-MERCER MO-WORTH MO-
634 PM CDT MON JUN 30 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WORTH...NORTHWESTERN
MERCER...NORTHERN HARRISON AND NORTHERN GENTRY COUNTIES UNTIL 715 PM
CDT...

AT 633 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES NORTHWEST OF
EAGLEVILLE TO 8 MILES SOUTH OF GRANT CITY...AND MOVING EAST AT 40
MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THESE STORMS...ALONG
WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  EAGLEVILLE...RIDGEWAY...CAINSVILLE...MARTINSVILLE AND BLYTHEDALE.

THIS WILL IMPACT

 I-35 BETWEEN MILE MARKERS 97 AND 114.

THESE STORMS MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR
THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS
WELL AS LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND
POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4058 9354 4032 9383 4032 9455 4058 9417
TIME...MOT...LOC 2335Z 270DEG 37KT 4057 9407 4037 9437

MJ
Local storm report, Jun 30, 6:40 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
640 PM CDT MON JUN 30 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0611 PM     TSTM WND GST     1 SW PRINCETON          40.39N 93.60W
06/30/2014  E60 MPH          MERCER             MO   TRAINED SPOTTER

            WIND GUSTS ESTIMATED 50 TO 60 MPH. HEAVY RAIN. SMALL
            BRANCHES ABOUT 1 INCH IN DIAMETER DOWN.

&&

MELL

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 7:18 PM CDTSevere Thunderstorm WarningEAXAndrew, Buchanan, Daviess, DeKalb, Gentry, Harrison and 1 more42 min
Jun 30, 7:50 PM CDTSevere Thunderstorm WarningEAXDaviess, Grundy, Harrison, Mercer, Sullivan40 min
Jun 30, 7:55 PM CDTSpecial Weather StatementEAXBuchanan35 min
Jun 30, 8:10 PM CDTTornado Warning Tornado observedEAXDaviess, Grundy, Sullivan35 min
Jun 30, 8:45 PM CDTTornado WarningEAXAdair, Putnam, Schuyler19 min
Jun 30, 8:56 PM CDTSevere Thunderstorm WarningEAXAdair19 min
Jun 30, 9:11 PM CDTSpecial Weather StatementEAXCarroll34 min
Jun 30, 9:14 PM CDTSpecial Weather StatementEAXLinn31 min
Jun 30, 9:18 PM CDTSevere Thunderstorm WarningEAXCaldwell, Carroll, Ray42 min
Jun 30, 9:26 PM CDTSevere Thunderstorm WarningEAXClay, Jackson, Ray49 min
Jun 30, 9:33 PM CDTTornado WarningEAXClay, Jackson, Ray27 min
Jun 30, 9:59 PM CDTSevere Thunderstorm WarningEAXClay, Jackson, Lafayette, Ray46 min
Jun 30, 10:16 PM CDTSpecial Weather StatementEAXSaline44 min
Jun 30, 11:09 PM CDTSpecial Weather StatementEAXHoward21 min
Jul 1, 3:28 AM CDTSpecial Weather StatementEAXBates32 min
Jul 1, 10:02 AM CDTRiver Flood WarningEAXBuchanan, Platte4 days

Nearby

Severe Thunderstorm Warnings in Missouri, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.